Nebraska, 2013

Damaging Wind in Nebraska, June 23, 2013

June 23, 2013 · NWS LBF · 1 event in 1 county or zone

Thunderstorms pulsed to severe limits producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms pulsed to severe limits producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 5:50 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 23, 5:50 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 AM CDT SUN JUN 23 2013

.UPDATE...
ISSUED AT 649 AM CDT SUN JUN 23 2013

HIGH PRESSURE BUILDING EAST BEHIND THE EXITING THUNDERSTORM
COMPLEX. CLOUDS ARE CLEARING IN THE WEST AND WILL CONTINUE THIS
TREND DURING THE MORNING. GRIDS FRESHENED TO LOWER THE CLOUD
COVERAGE A LITTLE FASTER.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT SUN JUN 23 2013

FORECAST CHALLENGE WILL BE THE CLOUDS TODAY AS CONVECTIVE COMPLEX
CLOUD DEBRIS MOVES EAST AND DEGREE OF CLEARING. ALL THE MODELS ARE
IN GOOD AGREEMENT THAT PROVIDES CONFIDENCE THAT EXISTING CONVECTION
WILL EXIT EAST AROUND 12Z. THEN SOUTHWEST FLOW ALOFT TO KEEP AN
ACTIVE PATTERN FOR ANOTHER ROUND OF STORMS TONIGHT...SOME SEVERE
INTO THE WEST INTO THE EVENING HOURS.

AT 07Z THE SURFACE LOW WAS LOCATED OVER SOUTHEASTERN COLORADO WITH
THE SEMI STATIONARY FRONT EXTENDING NORTHEAST THROUGH EASTERN
NEBRASKA INTO SOUTHEAST SOUTH DAKOTA. SURFACE HIGH PRESSURE WAS
RIDGING SOUTHEAST INTO NORTH CENTRAL NEBRASKA.

THIS MORNING SUBSIDENCE INCREASES BEHIND THE EXITING COMPLEX TO AID
IN CLOUDS CLEARING FROM WEST TO EAST. AS THE SURFACE HIGH BUILDS
EAST OF THE AREA BY EVENING RETURN FLOW DEVELOPS ACROSS THE
SOUTHWEST WHERE THE EVENING CONVECTION SHOULD REDEVELOP ON THE HIGH
PLAINS THEN MOVE EAST TO NORTHEAST INTO THE SOUTHERN NEB PANHANDLE
AND SOUTHWEST. MODELS SHOW SOME SPREAD AS TO THE LOCATION AND AREAL
EXTEND...AND USED A BLEND THAT WILL FOCUS THE HIGHEST POPS ACROSS
THE SOUTHWEST WHERE DEEPER MOISTURE WILL EXIST. NEAR 03Z THE H85 LOW
LEVEL JET STRENGTHENS TO THE SOUTH...WHILE A SERIES OF DISTURBANCES
MOVE NORTHEAST FOR THE HIGHER COVERAGE OF ENHANCED THUNDERSTORM
DEVELOPMENT OVERNIGHT.

TEMPERATURES TODAY WILL BE CLOSER TO NORMAL READINGS RANGING FROM
AROUND 80 IN THE NORTHWEST SANDHILLS TO LOWER 90S SOUTH. TONIGHT THE
SOUTHEAST RETURN FLOW WILL KEEP TEMPERATURES MAINLY IN THE 60S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 346 AM CDT SUN JUN 23 2013

THUNDERSTORM CHANCES REMAIN THE PRIMARY FOCUS OF THE EXTENDED
PERIOD...AT LEAST INITIALLY...THEN ATTENTION TURNS TO AN EXPECTED
WARM UP FOR THE MIDDLE TO LATTER HALF OF THE WORK WEEK.

FOR MONDAY...LOOKING LIKE ANOTHER REPEAT PERFORMANCE OF WHAT WE/VE
SEEN THE PAST COUPLE DAYS.  THUNDERSTORM COMPLEX WILL BE PUSHING
EAST ACROSS OUR FAR EASTERN ZONES EARLY IN THE MORNING...WITH
CLEARING SKIES TO FOLLOW.  HIGH TEMPERATURES IN THE WAKE OF THE
DEPARTING COMPLEX WILL NOT BE HAMPERED TOO MUCH AS STRONG INSOLATION
WILL COMBINE WARM AIR ADVECTION IN THE LOWER LEVELS TO PUSH HIGHS
BACK INTO THE UPPER 80S TO MID 90S ACROSS THE ENTIRE CWA.  MEANWHILE
ALOFT...SOUTHWESTERLY FLOW WILL CONTINUE TO DIRECT THE NEXT IN LINE
OF MID LEVEL DISTURBANCES ACROSS THE CWA...WHICH WILL INTERACT WITH
ANY RESIDUAL BOUNDARY TO SPARK OFF ANOTHER ROUND OF THUNDERSTORMS.
AS HAS BEEN PREVIOUSLY THE CASE...THUNDERSTORMS SHOULD INITIATE OFF
THE HIGHER TERRAIN OF EASTERN COLORADO/WYOMING DURING THE LATE
AFTERNOON AND EVOLVE EAST INTO THE EVENING HOURS.  AIDED BY A
STRENGTHENING LOW LEVEL JET...STORM ACTIVITY COULD POSSIBLY LAST
THROUGH MUCH OF THE OVERNIGHT ACROSS MUCH OF THE CWA.  AMPLE TO
POSSIBLY EXTREME SB INSTABILITY WILL COMBINE WITH 30-40KTS OF
EFFECTIVE SHEAR TO SUPPORT SUPERCELLS CAPABLE OF LARGE HAIL AND
GUSTY WIND.  FOR NOW WILL INCLUDE A WIDESPREAD 20 PERCENT MENTION OF
THUNDER ACROSS THE ENTIRE CWA MONDAY EVENING...WHICH MAY NEED TO BE
CARRIED FURTHER INTO THE OVERNIGHT.

FOR TUESDAY AND BEYOND...LATEST MODEL GUIDANCE IS FAIRLY CONSISTENT
REGARDING THE EVOLUTION OF AN EXPANSIVE MID-UPPER LEVEL
ANTICYCLONE OVER THE FOUR CORNERS REGION.  WITH THE CENTER OF THE
HIGH PARKED OVER THE SOUTHERN ROCKIES BY LATE WEDNESDAY...RISING
HEIGHTS AND INCREASING SUBSIDENCE ACROSS THE HIGH PLAINS WILL HELP
LIMIT STORM CHANCES THROUGH LATE WEEK.  TEMPERATURES WILL ALSO
RESPOND BY WARMING WELL INTO THE 90S FOR LOCATIONS SOUTH OF I80
TUESDAY AFTERNOON...WITH WIDESPREAD 90S CONTINUING FOR WEDNESDAY AND
THURSDAY.  COOLER INTO THE WEEKEND AS A SHORTWAVE CROSSES INTO THE
GREAT LAKES REGION...COOLER AIR WILL BE PULLED SOUTH...WITH 80S
POSSIBLY RETURNING ACROSS OUR EASTERN ZONES FRIDAY AND SATURDAY.
WEST STAYS WARM WITH CONTINUED 90S THROUGH THE WEEKEND.  PLEASE
NOTE...THE CONTINUED BARRAGE OF STORMS THIS PAST EVENING DID NOT
ALLOW FOR A THOROUGH INVESTIGATION OF THE LATTER EXTENDED
PERIODS...THUS FOR NOW WILL LEAVE THE ALLBLEND PROCEDURE RELATIVELY
UNCHANGED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 649 AM CDT SUN JUN 23 2013

VISUAL FLIGHT RULES TODAY AS HIGH PRESSURE BUILDS EAST AT
TERMINALS KLBF AND KVTN. THIS AFTERNOON HIGH CLOUDS RETURN AS
THUNDERSTORMS REDEVELOP ON THE HIGH PLAINS AND MOVE EAST THIS
EVENING. MODELS HAVE A SMALL SPREAD TO THE AREAL COVERAGE WHERE
THUNDERSTORMS WILL DEVELOP EAST INTO SOUTHWEST NEBRASKA BY
EVENING. FURTHER NORTH QUESTIONABLE REACHING THE VALENTINE AREA SO
FOR NOW LEFT THE MENTION OF THUNDER OUT. WINDS WILL BE LIGHT
NORTHERLY THEN TURN TO THE EAST AND SOUTHEAST BY EVENING THAT WILL
HELP RETURN MOISTURE AND FUEL THUNDERSTORM DEVELOPMENT TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KECK
SHORT TERM...KECK
LONG TERM...JACOBS
AVIATION...KECK
Hazardous weather outlook, Jun 23, 3:33 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
433 AM CDT SUN JUN 23 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-240945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
433 AM CDT SUN JUN 23 2013 /333 AM MDT SUN JUN 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON INTO THE EVENING. THERE IS A DEGREE OF UNCERTAINLY
TO THE NORTHERN AREAL EXTENT...WITH HIGHER CONFIDENCE
THUNDERSTORMS THAT DEVELOP ON THE NORTHEAST COLORADO HIGH PLAINS
WILL MOVE NORTHEAST INTO THE SOUTHERN PANHANDLE AND SOUTHWEST
AROUND 6 PM CDT THIS EVENING. THE HIGHER RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE FROM ANTIOCH IN
SHERIDAN COUNTY...TO BREWSTER IN BLAINE COUNTY...AND EWING IN HOLT
COUNTY THROUGH MIDNIGHT CDT. THE PRIMARY THREAT WILL BE LARGE HAIL
EARLY AS SEVERE THUNDERSTORMS DEVELOP WITH AN ISOLATED CHANCE FOR
TORNADOES IN THE SOUTHWEST. BY EVENING THE SEVERE THREAT EVOLVES
INTO THE POTENTIAL FOR DAMAGING WINDS AS THUNDERSTORMS MOVE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THE RISK FOR SEVERE THUNDERSTORM DEVELOPMENT LINGERS. THE
SEMI STATIONARY BOUNDARY LIFTS NORTHEAST WITH A CHANCE FOR SEVERE
STORMS THROUGHOUT THE OUTLOOK AREA. OVERNIGHT INTO TUESDAY A
STRONGER UPPER LEVEL DISTURBANCE MOVES EAST THAT WILL HELP PUSH
THE FRONTAL BOUNDARY EAST. CLEARING AND DRIER CONDITIONS WILL
FOLLOW THE EXITING SYSTEM AS HIGH PRESSURE BUILDS EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
THROUGH MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The radar

The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 23, 7:38 AM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.550, -99.860

Strong winds downed a large tree limb. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461500.